Hail, Carson
- When
- April 9, 7:20 AM CST
- Where
- Carson County, Groom
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.200, -101.100
severe thunderstorms developed across the east central Texas Panhandle and produced large hail. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the morning hours...severe thunderstorms developed across the east central Texas Panhandle and produced large hail. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 5:33 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 633 AM CDT WED APR 9 2008 .UPDATE... UPDATED FORECAST PRODUCTS FOR SEVERE THUNDERSTORM WATCH 176 FOR THE SOUTHERN TX PANHANDLE UNTIL 19Z...2 PM CDT. ADDED SEVERE THUNDERSTORM WORDING TO WEATHER GRIDS. SCHNEIDER && .PREV DISCUSSION... /ISSUED 626 AM CDT WED APR 9 2008/ AVIATION... LIFR CEILINGS HAVE DEVELOPED AT KAMA THIS MORNING AS STRONG EASTERLY FLOW HAS HELPED TO PULL IN LOW LEVEL MOISTURE ACROSS THE REGION. CEILINGS AT KDHT AND KGUY REMAIN IFR BUT COULD BRIEFLY DIP LOWER IN THE NEXT COUPLE OF HOURS. ANOTHER BIG FORECAST ISSUE WILL BE THE POSSIBILITY OF STRONG TO SEVERE STORMS AT THE KAMA TAF SITE AS WELL THROUGH THE EARLY AFTERNOON. STORMS ARE ALREADY DEVELOPING TO THE SOUTH OF THE KAMA TAF SITE AND SHOULD MOVE INTO THE AREA AROUND 1230Z/730 AM CDT BUT SHOULD REMAIN FAIRLY ISOLATED AND HAVE CARRIED TEMPO GROUPS THROUGH 19Z AT KAMA...WHILE KDHT AND KGUY SHOULD SEE MORE IN THE WAY OF SHOWERS AS OPPOSED TO THUNDERSTORMS. CEILING HEIGHTS WILL ALSO BRIEFLY INCREASE WITH THE PASSAGE OF ANY PRECIPITATION BEFORE DROPPING BACK DOWN INTO THE IFR RANGE. SHOULD SEE A BRIEF LULL IN SHOWER ACTIVITY AND IMPROVEMENT IN CEILING HEIGHTS INTO THE VFR RANGE THIS AFTERNOON BEFORE WE SEE ANOTHER ROUND OF IFR/LIFR CIGS TONIGHT. ALSO KEPT PROB30 GROUPS IN FOR ALL THREE TAF SITES INTO THE EARLY MORNING HOURS THURSDAY FOR THE POSSIBILITY OF ANOTHER ROUND OF PRECIPITATION AS THE MAIN STORM SYSTEM PASSES ACROSS THE REGION. AS A HEADS UP...THURSDAY IS STARTING TO LOOK LIKE A BREEZY/WINDY DAY AND WILL NEED TO BE WATCHED CLOSELY FOR AVIATION INTERESTS ACROSS THE PANHANDLES. JORDAN PREV DISCUSSION... /ISSUED 313 AM CDT WED APR 9 2008/ DISCUSSION... A WET WEATHER PATTERN MAY BE SHAPING UP AT LEAST FOR THE CENTRAL AND EASTERN SECTIONS OF THE PANHANDLES TODAY AND TONIGHT. LOW LEVEL MOISTURE RETURNING TO THE FORECAST AREA ON MOIST UPSLOPE EAST AND SOUTHEAST WINDS EARLY THIS MORNING. LOW CLOUDS HAVE ALREADY DEVELOPED ALONG AND OFF THE CAPROCK AND ARE SPREADING QUICKLY WEST ONTO THE CAPROCK. EXPECT LOW CLOUDS TO COVER ALL OF THE FORECAST AREA TODAY WITH SOME AREAS OF FOG DEVELOPING THIS MORNING. UPPER TROUGH OVER THE GREAT BASIN AND SOUTHWESTERN STATES WILL APPROACH THE FOUR CORNERS REGION BY THIS EVENING AND THEN THE PANHANDLES BY LATE TONIGHT AND EARLY THURSDAY MORNING. SHORTWAVE ENERGY WELL AHEAD OF THE MAIN SYSTEM WILL MOVE NORTHEAST ACROSS THE FORECAST AREA TODAY AND SHOULD PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE EASTERN TWO THIRDS OF THE PANHANDLES...HOWEVER FEEL THAT ALL OF THE FORECAST AREA WILL RECEIVE MEASURABLE PRECIP TODAY AND TONIGHT. DAY 1 SPC SEVERE OUTLOOK HAS SLIGHT RISK MAINLY FROM NEAR A SLAPOUT OK TO WAYSIDE TX LINE EASTWARD. MAIN THREAT WILL BE HAIL AND EXPECT THE GREATEST THREAT FOR SEVERE CONVECTION WILL BE THIS AFTERNOON AND THIS EVENING. ADJUSTED POPS SLIGHTLY TODAY AND TONIGHT AND ADDED MENTION OF AREAS OF FOG THIS MORNING. COLD FRONT FORECASTED TO PUSH ACROSS THE PANHANDLES ON THURSDAY. AS THE CLOSED UPPER LOW TRACKS EAST NORTHEAST ACROSS THE PANHANDLES ON THURSDAY...CANNOT RULE OUT WRAP AROUND PRECIP MAINLY OVER THE NORTHERN TWO THIRDS OF THE FORECAST AREA...ALONG AND NORTH OF INTERSTATE 40. ADJUSTED THE POP STRUCTURE ON THURSDAY AND BROUGHT SLIGHT CHANCE POPS SOUTH TO THE INTERSTATE 40 CORRIDOR. LATER SHIFTS WILL NEED TO WATCH IF THE POPS NEED TO BE CARRIED FURTHER SOUTH. THE OTHER CONCERN FOR THURSDAY WILL BE THE WINDS. STRONG WESTERLY WINDS MAY REACH AT LEAST WIND ADVISORY CRITERIA IF NOT HIGH WIND WARNING. WILL HOLD OFF ON MENTIONING ANY WATCHES OR ADVISORIES FOR THE WIND ON THURSDAY FOR NOW AND LET THE NEXT SHIFT ISSUE IF NECESSARY. MUCH COOLER FRIDAY BEHIND THE FRONT AND AS COOL SURFACE HIGH BUILDS INTO THE PANHANDLES. DID HAVE SOME CONCERNS ABOUT PRECIP THURSDAY NIGHT AND FRIDAY MORNING IF THE UPPER SYSTEM SLOWER TO MOVE OUT. DID ADJUST POPS CLOSER TO LOW END SLIGHT CHANCE...BUT KEPT THEM BELOW ANY MENTION OF PRECIP FOR NOW. CANNOT RULE OUT SOME LINGERING RAIN OR SNOW OVER THE WESTERN SECTIONS OF THE PANHANDLES AS DEPICTED BY THE GFS FOR THURSDAY NIGHT AND FRIDAY AS UPPER LEVEL ENERGY LIFTS NORTHEAST ACROSS THE PANHANDLES. OTHERWISE...DRY WITH A GRADUAL WARMING TREND SATURDAY THROUGH EARLY NEXT WEEK. NORTHWESTERLY FLOW ALOFT SATURDAY THROUGH MONDAY WITH UPPER RIDGE BUILDING OVER THE PANHANDLES BY THE MIDDLE OF NEXT WEEK. SCHNEIDER FIRE WEATHER... STRONG WESTERLY WINDS THURSDAY OF 20 TO 30 KNOTS WITH GUSTS TO 40 TO 45 KNOTS WILL ELEVATE THE FIRE WEATHER CONCERNS...HOWEVER MINIMUM AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO BE 25 TO 30 PERCENT AND HIGHER. RED FLAG CRITERIA IS NOT EXPECTED TO BE MET...HOWEVER DEPENDING ON HOW MUCH RAINFALL OCCURS TODAY AND TONIGHT...A FIRE DANGER STATEMENT MAY BE NEEDED BY LATER SHIFTS. OTHERWISE...NO FIRE WEATHER CONCERNS THROUGH THE NEXT 3 TO 5 DAYS. SCHNEIDER && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/17
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 639 AM CDT WED APR 9 2008 OKZ001>003-TXZ001>020-091800- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 639 AM CDT WED APR 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS ALL OF THE PANHANDLES...WITH THE BEST CHANCES BEING ALONG AND EAST OF A GUYMON TO HEREFORD LINE. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT TODAY THROUGH THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE SOUTHERN TEXAS PANHANDLE UNTIL 2 PM CDT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS CHANCES WILL PERSIST INTO THURSDAY ACROSS LOCATIONS NORTH OF INTERSTATE 40 INTO THE OKLAHOMA PANHANDLE. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. AS THE STORM SYSTEM EXITS THE REGION...BREEZY TO WINDY CONDITIONS COULD BE POSSIBLE LATE THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE ACROSS PORTIONS OF THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. SCHNEIDER/JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 644 AM CDT WED APR 9 2008 TXZ018-091230- ARMSTRONG TX- 644 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORM IN ARMSTRONG COUNTY... AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WAYSIDE MOVING NORTHEAST AT 40 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN WAYSIDE AND CLAUDE SHOULD PREPARE FOR THIS STORM AS IT MOVES ACROSS ARMSTRONG COUNTY AND STAY TUNED FOR LATER STATEMENTS. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 709 AM CDT WED APR 9 2008 TXZ012-017-091245- POTTER TX-RANDALL TX- 709 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORMS IN POTTER AND NORTHWESTERN RANDALL COUNTIES... AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BUSHLAND MOVING NORTHEAST AT 45 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED APPROXIMATELY 5 MILES NORTHWEST OF UMBARGER AND WAS ALSO MOVING NORTHEAST AT 45 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN POTTER AND NORTHWESTERN RANDALL COUNTIES...INCLUDING PERSONS IN THE NORTHWESTERN THIRD OF AMARILLO AND THOSE TRAVELING ALONG INTERSTATE 40...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 720 AM CDT WED APR 9 2008 TXZ013-091300- CARSON TX- 720 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORM IN CARSON COUNTY... AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTH OF PANHANDLE MOVING NORTH AT 45 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CARSON COUNTY...INCLUDING THE CITY OF PANHANDLE AND MOTORISTS ON INTERSTATE 40 BETWEEN AMARILLO AND GROOM...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 736 AM CDT WED APR 9 2008 TXZ012-017-091330- POTTER TX-RANDALL TX- 736 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORMS MOVING ACROSS POTTER AND RANDALL COUNTIES... AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BUFFALO LAKE MOVING NORTHEAST AT 33 MPH. A TRAINED STORM SPOTTER REPORTED UP TO ONE HALF INCH SIZE HAIL WITH THIS STORM SOUTH OF BUFFALO LAKE. PEOPLE IN RANDALL COUNTY AND SOUTHERN POTTER COUNTY...INCLUDING THE CITIES OF AMARILLO AND CANYON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 743 AM CDT WED APR 9 2008 TXZ018-091330- ARMSTRONG TX- 743 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORMS IN ARMSTRONG COUNTY... AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF GOODNIGHT MOVING NORTHEAST AT 35 MPH. ANOTHER AREA OF STRONG THUNDERSTORMS WAS LOCATED 5 MILES NORTH OF WAYSIDE...AND WAS ALSO MOVING NORTHEAST AT 35 MPH. LOCALLY HEAVY RAINFALL...UP TO ONE HALF INCH SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ARMSTRONG COUNTY...INCLUDING THE CITY OF CLAUDE AND WAYSIDE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 800 AM CDT WED APR 9 2008 TXZ013-091400- CARSON TX- 800 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORMS IN CARSON COUNTY... AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SKELLYTOWN MOVING NORTHEAST AT 40 MPH. A SECOND AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER CENTRAL ARMSTRONG COUNTY AND THESE WILL BE MOVING INTO CARSON COUNTY OVER THE NEXT HOUR. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CARSON COUNTY...INCLUDING THE CITY OF PANHANDLE...WHITE DEER...AND GROOM...SHOULD MONITOR THE WEATHER SITUATION CLOSELY... LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
The Amarillo radar (KAMA), 55 km away, was scanning. The volume nearest the first event began at 13:21 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96301, 96302, 96304.